Skip to main content
International Cancer Conference Journal logoLink to International Cancer Conference Journal
. 2016 Sep 27;6(1):22–24. doi: 10.1007/s13691-016-0265-7

Successful treatment by prednisolone for interstitial pneumonia associated with anagrelide in a patient with essential thrombocythemia

Satoshi Tamaru 1,2,✉, Yasutaka Tono 1, Takeshi Matsumoto 1,3, Hiroyasu Oda 1, Yuka Sugimoto 1, Toshiro Mizuno 1, Naoyuki Katayama 1, Masakatsu Nishikawa 1,2
PMCID: PMC6498308  PMID: 31149463

Abstract

Anagrelide is a cytoreductive agent for essential thrombocythemia and its common side effects are anemia, headache, palpitation, diarrhea, and fluid retention. However, severe pulmonary adverse effects are rare. A 66-year-old Japanese man with essential thrombocythemia presented with hemoptysis 2 months after starting anagrelide treatment. Interstitial pneumonia was diagnosed based on physical and radiographic findings. Discontinuation of anagrelide and institution of corticosteroids resulted in the improvement of interstitial pneumonia. Severe lung injury associated with anagrelide is a rare but an important adverse event that must be addressed when treating interstitial pneumonia.

Keywords: Anagrelide, Essential thrombocythemia, Interstitial pneumonia, Hypersensitivity pneumonitis, Corticosteroids

Introduction

Anagrelide (Shire PLC. AGRYLIN®) is one of the cytoreductive agents for essential thrombocythemia (ET). Study SPD422-308 (NCT01214915), which was sponsored by Shire PLC, was started for high-risk Japanese patients with ET who were intolerant or refractory to their first-line cytoreductive therapies to evaluate the efficacy, safety, and tolerability of anagrelide as a second-line therapy [1]. One of the participants from our hospital had interstitial pneumonia associated with anagrelide.

In this study, we reported the case of a Japanese male with interstitial pneumonia associated with anagrelide and successfully treated with prednisolone.

Case

A 66-year-old Japanese male was diagnosed with JAK2 V617F-mutated essential thrombocythemia in September 2009. He was administered with hydroxyurea, aspirin and rebamipide from that point on, but hydroxyurea was stopped because of alopecia. The patient provided informed consent and subscribed to participate in the SPD422-308 study. He was initiated on anagrelide at 1.0 mg/day on November 2010. Two months later, the patient visited our hospital because of hemoptysis, which had occurred for 4 days. Chest X-rays showed bilateral infiltration in the lower lung field. A computed tomography scan (CT) showed bilateral lower lobe dominant ground grass opacity. We diagnosed interstitial pneumonia from these findings and the patient was hospitalized. Laboratory findings are shown in Table 1. Leukocytosis, eosinophilia and elevation of LDH, C-reactive protein (CRP), and KL-6 were observed. Treatment for the patient with prednisolone was started. Azithromycin and levofloxacin were started empirically for atypical pneumonia. Administration of anagrelide was stopped the same day. The result of blood culture was negative and sputum culture revealed no evidence of any specific infection. On day seven, the hemoptysis disappeared and interstitial pneumonia improved. On day 24, interstitial pneumonia improved, and the patient was discharged (Fig. 1). We assessed the hemoptysis and interstitial pneumonia as mild and moderate in intensity, respectively, and considered both events related to anagrelide. Prednisolone was reduced slowly and hydroxyurea was re-administrated for ET. Four months later, CT showed ground grass opacity was improved and fibrosis just under the pleura was occurred. He had no clinical symptom of deterioration of interstitial pneumonia, so prednisolone was stopped. Until now, interstitial pneumonia had not been worsen and he had no obvious immunocompetence.

Table 1.

Laboratory findings on admission

CBC Blood chemistry Serological exam
WBC 20510/μl TP 7.3 g/dl CRP 4.93 mg/dl
Hb 12.6 g/dl Alb 4.0 g/dl KL-6 585 U/ml
Ht 37.2 % BUN 15 mg/dl
MCV 103.6 fl Cre 1.01 mg/dl
MCH 35.1 pg Na 141 mEq/l
MCHC 33.9 g/dl K 4.8 mEq/l
PLT 75.4 × 10 4 /μl Cl 103 mEq/l
Neu 86.5 % Ca 9.3 mEq/l
Lym 4.5 % LDH 325 IU/l
Mo 2.5 % AST 20 IU/l
Eo 5.5 % ALT 11 IU/l
Baso 1.0 % T-Bil 0.9 mg/dl

Underlined values indicate values above the normal range

Fig. 1.

Fig. 1

Clinical course

Discussion

Common side effects of anagrelide are anemia, headache, palpitation, diarrhea, fluid retention, but severe pulmonary adverse effects are rare. A major anagrelide study (PT-1 [2], ANAHYDRET [3]) reported no severe lung injury. We searched PubMed using the keywords “anagrelide” and “pneumonia”, and found only two reports [4, 5]. The summary of these reports with our case are shown in Table 2 [4, 5].The type of lung injury in all cases was hypersensitivity pneumonitis. Time from starting anagrelide to development of severe lung injury was within 8 weeks in two cases. Our case is an ex-smoker having quit 20 years previously. He had no rheumatic diseases such as vasculitis. All cases were treated with discontinuation of anagrelide and institution of corticosteroids, and recovered within 30 days. A rechallenge using anagrelide was not done in all cases.

Table 2.

Summary of severe lung injury associated with anagrelide

Case Age Disease Present illness Type of IP Time from starting anagrelide to onset of IP Risk factor Treatment for IP Recovery time Rechallenge Next treatment for disease Authors
1
60
CML
Type 2 diabetes mellitus,essential hypertension, chronic renal insufficiency, and gout Hypersensitivity pneumonitis 6 weeks Non-smoker
Discontinuation of anagrelide and hydroxyurea

Methylprednisone iv
21 days No Imatinib
Raghaven M et al.
2 45 ET None Hypersensitivity pneumonitis 3.5 years Streptococcus pneumoniae
Ex-smoker of 3 years
Discontinuation of anagrelide

Prednisolone 60 mg od
10 days No Hydroxyurea Spencer EM et al.
3 66 ET None Hypersensitivity pneumonitis 8 weeks Ex-smoker of 20 years
Discontinuation of anagrelide

Prednisolone 60 mg od
24 days No Hydroxyurea Tamaru S et al.

IP Interstitial pneumonia, CML chronic myeloid leukemia, ET essential thrombocythemia

There are many reports that show several drugs, especially anticancer drugs, cause interstitial pneumonia and sometimes result in poor outcomes. As hypersensitivity pneumonitis, which is in large part responsible for the immune system, is a type of interstitial pneumonia associated with anagrelide, treatment with corticosteroids and immunosuppressant agents are considered effective. In fact, these drugs were very effective and patients with interstitial pneumonia recovered within about 3 weeks in all cases.

In conclusion, severe lung injury associated with anagrelide is rare, but we have to consider the possibility of such an occurrence.

Acknowledgments

We thank Dr. Kakuya Kitagawa, radiologist in Mie University Hospital, for CT interpretation.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.

References

  • 1.Kanakura Y, Miyakawa Y, Wilde P, et al. Phase III, single-arm study investigating the efficacy, safety, and tolerability of anagrelide as a second-line treatment in high-risk Japanese patients with essential thrombocythemia. Int J Hematol. 2014;100:353–360. doi: 10.1007/s12185-014-1631-x. [DOI] [PubMed] [Google Scholar]
  • 2.Harrison CN, Campbell PJ, Buck G, et al. Hydroxyurea compared with anagrelide in high-risk essential thrombocythemia. N Engl J Med. 2005;353:33–45. doi: 10.1056/NEJMoa043800. [DOI] [PubMed] [Google Scholar]
  • 3.Gisslinger H, Gotic M, Holowiecki J, et al. Anagrelide compared with hydroxyurea in WHO-classified essential thrombocythemia: the ANAHYDRET Study, a randomized controlled trial. Blood. 2013;121:1720–1728. doi: 10.1182/blood-2012-07-443770. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 4.Raghavan M, Mazer MA, Brink DJ. Severe hypersensitivity pneumonitis associated with anagrelide. Ann Pharmacother. 2003;37:1228–1231. doi: 10.1345/aph.1D071. [DOI] [PubMed] [Google Scholar]
  • 5.Spencer EM, Lawrence DS. ‘Double hit’ from streptococcal pneumonia and hypersensitivity pneumonitis associated with anagrelide. Clin Lab Haematol. 2006;28:63–65. doi: 10.1111/j.1365-2257.2006.00740.x. [DOI] [PubMed] [Google Scholar]

Articles from International cancer conference journal are provided here courtesy of Springer

RESOURCES